Washington, 2015

Heavy Snow and Winter Weather in Washington, December 15 to 16, 2015

December 15 to 16, 2015 · NWS OTX · 5 events in 2 counties and zones

A weather disturbance moved down in a colder northwest to southeast trajectory and brought snow to many portions of Eastern Washington.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A weather disturbance moved down in a colder northwest to southeast trajectory and brought snow to many portions of Eastern Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 15, 9:18 PM PST, 42 minutes earlier.

Area forecast discussion, Dec 15, 9:18 PM PST, 42 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
918 PM PST TUE DEC 15 2015

.SYNOPSIS...
A system will bring light snow to much of the area tonight. A
stronger, wetter system will bring a better chance of winter
weather on Thursday. More snowy weather is possible on Sunday and
next week.

&&

.DISCUSSION...
The Winter Weather Advisory for the central panhandle mountains of
Idaho has been updated to start an hour earlier, at 9 pm. Road
conditions on I-90 at Lookout Pass are becoming snow covered.
After coordinating with adjacent office it was decided to start
the advisory early. Area webcams show only wet roads for the
northern panhandle, Cd'A area and the Palouse so no changes made
to the remaining suite of highlights. Model timing appears to be
on track with this system. The possibility of banded precipitatione eastern third of Washington will produce a
variety of ceiling heights this evening for Spokane, Coeur
d'Alene, and Pullman. There is not definitive inversion to lock
the clouds in place. After 06zremains but there are subtle
differences in the high resolution models as far as the location
of band formation. It still looks like the Idaho panhandle and the
Palouse are in the crosshairs but portions of Spokane County
remain within the realm of possibilities. No changes to the areal
extent of the highlights at this time. /Kelch

&&

.AVIATION...
06Z TAFS: At 0530Z light snow was starting in the Spokane/Coeur
d'Alene area east to Lookout Pass. The quick moving upper level
disturbance was just approaching the US/Canada border and it will
move quickly southeast across eastern sections between 06Z and
12Z producing several hours of light to moderate snow. Expect
accumulations of 1 to 2 inches at Bonners Ferry, Sandpoint, Coeur
d'Alene, and Pullman, and up to an inch at Spokane. Much of the
snow should be done by 16z giving way to clearing skies from north
to south. JL

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        26  32  18  30  27  38 /  90  30   0  50 100  80
Coeur d'Alene  27  32  18  30  27  38 /  90  40   0  30 100  90
Pullman        27  30  19  32  31  41 /  80  80   0  70 100  80
Lewiston       31  37  25  37  34  46 /  50  60   0  70 100  70
Colville       23  30  17  28  25  35 /  70  10   0  30  90  90
Sandpoint      28  31  19  29  24  37 /  80  30   0  20 100  90
Kellogg        26  28  16  29  25  36 / 100  90  10  20 100 100
Moses Lake     24  37  23  31  28  39 /  20  20  10  60  90  30
Wenatchee      28  35  24  30  27  35 /  20  10  10  70  90  40
Omak           25  31  21  29  27  34 /  50  10   0  50  80  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 1 PM PST Wednesday for Central
     Panhandle Mountains.

     Winter Weather Advisory from 4 AM to 1 PM PST Wednesday for
     Lewis and Southern Nez Perce Counties.

     Winter Weather Advisory until 10 AM PST Wednesday for Idaho
     Palouse.

     Winter Weather Advisory until 7 AM PST Wednesday for Coeur
     d'Alene Area-Northern Panhandle.

WA...Winter Weather Advisory until 10 AM PST Wednesday for Washington
     Palouse.

&&
Hazardous weather outlook, Dec 15, 1:56 PM PST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
156 PM PST TUE DEC 15 2015

IDZ001>004-026-027-WAZ031>038-041>044-162200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
156 PM PST TUE DEC 15 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A weak but cold weather system will move through the area tonight
bringing light snow to most locations.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A stronger storm system will bring more widespread and possibly
heavy snow to the region on Thursday night and Friday. Snow will
start in the Cascades Thursday morning and spread eastward during
the day, reaching the Idaho Panhandle by late afternoon. The storm
will exit the region on Friday.  Be ready for snowy travel on
Thursday afternoon and Friday morning.

Additional snowy weather systems are expected for Sunday and
possibly next week.

Please see our Weather Stories at
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 2 winter weather. Local standard time, as filed.

Winter Weather, Spokane Area

When
December 15, 10:00 PM PST to December 16, 7:00 AM PST
Where
Spokane Area forecast zone
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the public reported 3.3 inches of snow at Spokane, WA.

Heavy Snow, Washington Palouse

When
December 15, 10:00 PM PST to December 16, 8:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A trained spotter reported 8 inches of snow in Pullman, WA.

Heavy Snow, Washington Palouse

When
December 15, 10:00 PM PST to December 16, 8:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A trained spotter reported 4 inches of snow in Palouse, WA.

Heavy Snow, Washington Palouse

When
December 15, 10:00 PM PST to December 16, 8:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A trained spotter reported 4 inches of snow in East Southeast Colfax, WA.

Winter Weather, Washington Palouse

When
December 15, 10:00 PM PST to December 16, 7:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Public
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A member of the public reported 3 inches of snow near Colfax, WA.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604678, 604679, 604680, 604681, 604682.